Methaqualone Overdose Symptoms and Treatment

Methaqualone overdose can occur when too much of the drug is consumed or if the drug accumulates in the body and is not properly excreted. If methaqualone overdose symptoms are present, this could present a life-threatening event that requires immediate medical attention.

According to a 2005 National Survey on Drug Use and Health, more than 14 percent of young people over the age of 12 have admitted using some form of an illicit drug within the last year. This statistic is alarming, and although prevention efforts reduce some risks, an overdose can happen to anyone regardless of age, race, sex or religion. Recognizing the signs of an overdose on methaqualone can mean the difference between life and death. If you have a problem with methaqualone, please contact us at 1-888-287-0471 Who Answers? for addiction treatment options.

What Is Methaqualone?

Methaqualone-Addiction-TreatmentMethaqualone is an extremely potent sedative-hypnotic drug that acts as a central nervous system depressant. It used to be used to treat insomnia, as a sedative or as a muscle relaxant. The effects of methaqualone begin within 30 minutes and last for up to eight hours.

Did You Know?

  • Methaqualone was originally manufactured in the United States under the trade name Quaalude.
  • In 1972, Quaalude was one of the most prescribed sedatives in the United States.
  • In 1984, legal manufacturing of the drug ended because it was being heavily abused, causing depression and psychosis in its users.
  • Underground laboratories continue to produce the drug, although its use is declining.
  • Methaqualone is classified as a Schedule I drug by the United States Drug Enforcement Agency. This means that it is illegal to manufacture, possess, sell or distribute methaqualome, and these actions are punishable by federal law.

Sides Effects and Withdrawal Symptoms

Side effects of methaqualone use include:

  • Euphoria
  • Drowsiness
  • Decreased respiration
  • Slowed heart rate
  • Numbness in fingers and toes
  • Enhanced sensitivity

Methaqualone tolerance can develop very rapidly in users within just a few days of abuse. When a person becomes tolerant or addicted to methaqualone, sudden cessation of the drug can cause withdrawal as the body readjusts to life without the drug. Withdrawal symptoms include:

  • Restlessness
  • Insomnia
  • Tremors
  • Hallucinations
  • Confusion
  • Seizures

Methaqualone Overdose Symptoms

Rapid acquisition of dependence to methaqualone increases the chances that a person will consume more of the drug to attain the desired effect, which in turn increases the chances of an overdose occurring. Methaqualone overdose symptoms can vary, but generally involve adverse affects on movement, coordination, speech and judgment. One of the most obvious signs of an overdose on methaqualone involves sedation levels. As methaqualone is used as a relaxant, heavy sedation is an obvious sign of overdose. Judgment is also affected as thought processes are slowed. The person might display difficulty concentrating or focusing, make irrational decisions, speak slowly or slur words. Gross and fine motor skills are usually slowed, and a lack of coordination may be apparent. The person might have difficulty balancing or stagger when walking.

These methaqualone overdose symptoms can vary in severity depending upon a number of factors such as how much of the drug was consumed, when the drug was consumed and whether any other substances like alcohol were used in combination with methaqualone.

Signs of an overdose on methaqualone include:

  • Convulsions
  • Shallow breathing or slow respirations
  • Stupor
  • Sedation or difficulty arousing the person
  • Delirium
  • Difficulty concentrating
  • Lack of coordination in fine and gross motor skills
  • Poor judgment
  • Low blood pressure
  • Slurred speech
  • Coma

An overdose of methaqualone can also cause respiratory or cardiac failure, resulting in death.

Methaqualone Overdose Treatment

If methaqualone overdose symptoms are suspected, medical attention is required immediately. It is important not to delay treatment, as coma and death can occur rapidly. According to SAMHSA, in 2006, sedatives and hypnotics such as methaqualone accounted for almost one-third of emergency room visits associated with non-medical use of medications. Of those emergency room visits, over half were due to overdose.

After the acute phase of methaqualone overdose treatment is completed, it is important that the person enters into a treatment facility that specializes in methaqualone addiction. For treatment to be effective in individuals who have become addicted to the drug, underlying problems that weren’t addressed during the detoxification process must be addressed. Approaches such as cognitive behavioral therapy focus on modifying a person’s thinking, expectations and behaviors to become a productive member of society and enjoy a life free from drugs. Root causes of why the individual uses drugs and alcohol are explored in an individual or group setting.

It is essential to remember that studies have shown that the longer an individual is in treatment, the greater the chances of recovery and the less likely he or she is to relapse.

If you or someone you know is experiencing methaqualone overdose symptoms, contact 911 immediately. For more information on methaqualone overdose treatment, detox and withdrawal treatment, call us at 1-888-287-0471 Who Answers? to speak with someone at any time. Starting the treatment process is just a phone call away.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?